This is my first time posting here, but I need to ask someone about this particular problem before I see a doctor (due to the cost of seeing a doctor and not having any health insurance).
I've recently been afflicted with a painful tongue issue. The surface of my tongue is a whitish color with red spots interspersed. It's mild looking, but can be clearly seen in high resolution photographs as a sort of white, velvety coating. The red bumps aren't painful.
What is painful, however, are the sides of my tongue (foliate papillae?). Both sides are covered in white, translucent bumps that are easily irritated by common activities like eating anything that isn't yogurt. To make matters worse, there seem to be gill-like ridges (with some appearing to be like an open wound) within the bump clusters. That makes me thing these ridges are the "birthplace" of these bumps.
Now, I believe I've had this problem since this past December. I remember, while visiting my family and friends, I began to feel an immense pain emanating from the sides of my tongue, but there was no physical sign of any ailment. Then, I found a white cluster of tiny bumps on the tip of my tongue a few weeks later. It was slightly painful, but the sight of it was more alarming than how it felt. Not too long after that, I developed a few, scattered white bumps on both sides of my tongue.
Scouring the internet, I found oral thrush/candidiasis to be close to what I had, so I attempted to treat it with probiotics and all that holistic junk. I didn't realize it was holistic junk until I further researched it and realized that most, if not all, of the medical community considers such diets as bunk. As someone who is deeply interested in science, I realized I had been somewhat duped by my own hopes.
However, it did seem to alleviate the condition until recently, when the bumps returned. This time around they seem to be more clear (with some containing a red dot of a center) instead of being bright, milky-white (like when the problem first arose).
A bit about my habits: I will admit to smoking cannabis quite frequently, however this issue only seems to be as irritated by the smoking as much as it is by eating. I'm sure it's not helping. I drank alcohol for some time but gave it up as it was more of an extreme irritant on this condition than any of the other things mentioned. I used to be quite sexually active and, stupidly, reckless but it's been years since then. The amount of time passed between my sexually active days and today is pretty wide, so if something had been incubating, it would have to have been doing so for all those years in between without any side-effects. I suppose that's possible, but it worries me even more than the current condition does.
Phew. Sorry for the spiel but, again, I would love to hear any possible conditions that could be what I have or, at the very least, related.
Additionally, I seem to have a few fissured spots at the tip of my tongue (where the white cluster originally formed a while back).
Thanks again in advance for any info you guys can throw in my direction!
I neglected to mention that I'm 27, male and have been a vegetarian for over 9 years now. I was better about my vegetarianism in the past than I was recently (I started eating the same things over and over again everyday for a while because work has had me too exhausted to do anything else).
I apologize for sounding curt, and I'm not demanding help, merely asking for it; is there a reason why I'm not receiving any advice? I tried searching the "Ask a Doctor" forum but I don't see anything related to my issue. Perhaps herpes, but again, I don't know, so I'd like any general advice if possible.
Again, I'm appreciative of any advice but if I'm not following some form of rule of discourse or if I'm blatantly breaking one, I'd like to know.
I have photos of my condition but they're rather gross.
It could be oral thrush. Thrush is an overgrowth of a fungus that is normally found in the mouth, called Candida albicans. This generally looks like cheese curds, which when wiped off, leave a raw, bleeding surface. Thrush could certainly cause all of the symptoms that you have described. This is treated with Nystatin Oral Suspension or Mycelex.
If the topical applications are not helping, you can talk to your doctor about systemic antifungal (tablets) medications. They are generally taken for 10 to 14 days. Also, quit smoking and limit the amount of sugar and yeast containing foods you eat, foods such as bread, beer, and wine encourage candida growth.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.